FromÂ Part 1: A 64 y.o. woman with typical symptoms of ACS was given nitroglycerin by the paramedic. Her ECG:
As noted by many of our astute readers, there is obvious ST-segment elevation (STE) in leads III and aVF. Lead II doesn’t show much STE, but relative to the small R wave it is striking. Reciprocal ST-segment depression (STD) is seen in leads I and aVL. This all points to an inferior-wall STEMI.
Because the STE in lead III >> STE in lead II, and given the prominent STD in lead I, the RCA is the most likely infarct-related artery. The T-wave inversion and STD in V2 suggest that the affected myocardum extends posteriorly. Contrast that with the isoelectric ST segment in V1 – this is a pattern found in right ventricular infarcts. It is estimated that up to about half of inferior MIs involve the RV.
Lead V4 in the second 12-lead is labeled as V4R, indicating that it was placed in the 5th intercostal space, midclavicular line, on the right side of the chest. STE in this lead is very specific for an MI involving the right ventricular wall, and confirms the initial suspicion.
So what happened after NTG was given?
She felt better!
In fact, she ended up getting a total of three doses of NTG from EMS, after getting a prophylactic 250 ml fluid bolus. Her pain came down to a “3/10,” while her BP actually increased, going up to 152/103. The medic had called in the STEMI after the first 12-lead, and she was immediately taken to the cath lab, where a right coronary artery occlusion was stented open. She recovered nicely, and will likely be back to Zumba-ing soon.
But nitro supposed to be bad in RV infarct, right?
As noted by numerous readers, the conventional physiologic understanding is that:
- Up to 50% of inferior STEMIs also have ischemia/infarct of the RV
- Ischemia of the RV produces acute “stunning,” or akinesis.
- The loss of RV pumping makes the cardiac output exquisitely “preload-dependent.”
- NTG, since it increases venous dilation, will reduce preload.
- In turn, this can dramatically drop the cardiac output.
Based on these physiologic principles, both ACLS (free) and UpToDate (paywall!) warn against using NTG in patients with inferior MIs, and prohibit NTG use in confirmed RV infarct. However, neither source offers any references to support this.
In fact, I could only dig up one study that looked at the clinical outcomes in patients with RV MIs who received NTG.
The one study that showed NTG in RV MI causes hypotension
This was a retrospective study from 1989. The authors reviewed the charts of 405 patients admitted with MI, and looked at the 172 with an inferior MI. Of those patients, 38 had evidence of RV infarct, but complete records were available for 28 patients. (see figure below).
Reviewing the records it appeared that 20 (71%) patients developed hypotension “shortly after the administration of nitrates.”
Of course, this study has many shortcomings.
- First of all, it was a retrospective chart review, with vague methods.
- There was a lot of missing data!
- Also, it only examined a pretty small number of patients.
- Lastly, it only looked at inferior MIs, so we have no idea from this study what the rate of post-NTG hypotension is in anterior or lateral STEMIs. Higher, lower – no idea.
One BIG point – Contrary to the prediction offered by multiple commentators, however, none of these patients had a cardiac arrest associated with NTG!
So what does more recent evidence suggest?
Not every case of RV STEMI is sensitive to NTG.
A recent case report described the case of a patient with a clear isolated RV STEMI that presented with a blood pressure of 194/104. The right-sided leads were pretty diagnostic:
Despite this dramatic example of a RVMI, a “routine dose” of a NTG infusion did not produce hypotension. The authors conclude that “Not all patients with RVMI are hypersensitive to nitroglycerin.”
No difference in rates of post-NTG hypotension in inferior VS anterior/lateral STEMIs!
That case report may not be as unusual as the authors suggest! EMS researchers in Montreal were unable to find a difference in the rates of post-NTG hypotension between inferior STEMIs and non-inferior STEMIs. They looked at a total of 798 STEMIs that got NTG in the field. Both inferior and “non-inferior” STEMIs had about 8% rate post-MTG hypotension.
There were 461 patients with inferior STEMI in the study. Presumably, up to half of those (230) had a concurrent RVMI, and yet only 36 had post-NTG hypotension. This looks very different from the results from the 1989 study!
Patients without ACS often develop dramatic post-NTG hypotension
There are plenty of reports of patients developing hypotension after getting NTG, but who were NOT having an MI.
In a 1990 case report, a 36 y.o. male with chest pain received 2 NTG tabs. Despite an intially normal ECG, he dropped his BP down to 77/40, and developed a brief brady-asystole (figure below).Â He recovered spontaneously, and ruled-out for ACS.
Another case report from 2007 (free access!) describes a sudden-onset junctional bradycardia and hypotension in a 60 y.o. male after NTG. Further back (1981), a case series of 4 patients with this same pattern of bradycardia, hypotension, and a narrow-complex bradycardia without sinus activity were described.
In yet another case, a 54 y.o. woman with chest pain (who ruled-out for MI) was given NTG for chest pain, and developed bradycardia (ECG below). She described “lightheadedness and malaise,” but never dropped her blood pressure.
Lastly, I had my own experience with an elderly patient with epigastric pain, who developed profound bradycardia and hypotension after I personally gave her NTG. She quickly recovered, and had negative troponins.
The Bottom Line
Did I already mention that I’m not your medical director? If your protocols say “Don’t give nitro in inferior STEMI,” well, don’t do that!
But if give NTG to a patient with an initially negative ECG, and it turns out to be an inferior, you probably didn’t just cheat the reaper. And if your patient gets hypotensive after NTG, it doesn’t mean that you missed a RVMI!